Alert archive / North Carolina / Severe Thunderstorm Warnings in 1997
Severe Thunderstorm Warning 54, NWS Newport/Morehead City, NC
NWS Newport/Morehead City, NC issued this severe thunderstorm warning at Jul 5, 1997, 4:55 PM EDT for Hyde County, Tyrrell County, North Carolina. It was in force for 50 min. No storm report in the archive falls inside the area while it was in force.
The area
The counties it named.
The facts
- Issued
- Jul 5, 1997, 4:55 PM EDT (20:55 UTC)
- Expired
- Jul 5, 1997, 5:45 PM EDT
- In force
- 50 min
- Issued by
- NWS Newport/Morehead City, NC
- Area
- Whole counties
Counties Hyde County, NC, Tyrrell County, NC
The radar
The Morehead City radar (KMHX), 116 km from the middle of the area, began a volume at 20:59 UTC, the scan nearest the moment this went out.
Open the radar archive at this moment
The archived warnings, watches and discussions in force at that minute are drawn over the scan, this one among them.
The watch it was issued in
The SPC watch in force over the same counties when this warning went out.
| Issued | Product | Office | Lasted |
|---|---|---|---|
| Jul 5, 2:45 PM EDT | Severe Thunderstorm Watch | SPC | 6 hr |
The nearest sounding before it
Newport, NC (KMHX), launched 12:00Z, 8.9 hours before the alert went out and 116 km from the middle of its area. This is the routine balloon launch nearest before it, the air the forecaster had in hand, not a measurement taken for the alert.
- Mixed-layer CAPE
- 3402 J/kg
- Mixed-layer CIN
- -45 J/kg
- Mixed-layer LCL
- 721 m above ground
- 0-6 km bulk shear
- 23 kt
- 0-1 km storm-relative helicity
- 86 m²/s²
- 0-3 km storm-relative helicity
- 42 m²/s²
- Significant tornado parameter
- 0.0
- Supercell composite
- 1.3
The text
The text of this product is not in the archive. The NWS text archive before 2002 is incomplete.
What forecasters said that day
The local office's own words before this severe thunderstorm warning went out, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.
NWS Newport/Morehead City, NC wrote its last area forecast discussion before this severe thunderstorm warning went out at Jul 5, 2:15 PM EDT, 2 hours 40 minutes earlier.
Area forecast discussion, Jul 5, 2:15 PM EDT, 2 hours 40 minutes before
AREA FORECAST DISCUSSION NATIONAL WEATHER SERVICE NEWPORT/MOREHEAD CITY NC 215 PM EDT SAT JUL 5 1997 RDU: STICK CLOSE TO GUID TEMPS THIS PACKAGE. 40 POPS FOR TONIGHT...30 SUN AND SUN NIGHT/MON. CWF: I WILL BE FOLLOWG THE FWC MOS WIND FOR DIRECTIONAL GUIDANCE AS THEY HAVE OUTPERFORMED THE FOUS WINDS. THIS MEANS THERE WILL BE A BRIEF SHIFT TO THE NW OR N TONIGHT ALL THE WAY DOWN TO ILM BEFORE FLOW REORIENTATES ITSELF S-SW LTR SUN. IN ADDITION DIFFERENTIAL HEATG IS CAUSING STRONGER WINDS ALONG THE E-W BEACHES AND THUS HIGHER SEAS THAN INDICATED BY ILM. MOVING THE SPLIT DOWN TO HAT SOUNDS OK TO ME. WINDS AFTER THIS EVENING WILL GENERALLY BE 15 KT OR LESS AND NO SCA IS PLANNED ALTHOUGH DSNL MAY AGAIN REACH NR 25 KT TONIGHT. DISC: APPEARS THE CAP IS BROKEN AS TSRA RAPIDLY FIRING ALONG SEA-BREEZE AND TMB ACROSS ESTRN NC. TELCO WITH SELS AND WATCH WILL BE ISSUED SHORTLY. BIG CAPES AND HORRENDOUS INSTAB (NGM IS FCSTG L.I. OF -12 AT ILM) WITH DRY MID LVLS MEANS TSRA WITH DAMAGING WIND GUST POTENTIAL. WBZ HEIGHS ARE NOT TOO HIGH CONSIDERING WARMTH OF AIRMASS SO LARGE HAIL ALSO LIKELY. AFTER TSRA THREAT TONIGHT...GUID IS SUGGESTING A LGT NRLY FLOW ACROSS THE REGION WHICH IS FVRBL FOR WIDESPREAD ST AND BR THROUGH SUN AM. FRONT WILL BECOME LESS DEFINED SUN AND SUN NIGHT WITH SLIGHTLY LOWER MEAN RH. THUS POPS CAN BE LOWERED TO 20 BUT COLD MID LVL TEMPS AND SEA-BREEZE CONVERGENCE WILL GENERATE WDLY SCT CELLS. ON MON IT APPEARS FRONT WILL ONCE AGAIN BECOME BETTER DEFINED WITH BETTER PCPN CHS FOR NRN SECTIONS. WITH LOW CONFIDENCE THIS FAR OUT KKEP POPS ARND 20. .MHX...NONE JME
In the hours before
Special weather statement, Jul 5, 11:28 AM EDT, 5 hours 27 minutes before
NCZ080-095-093-047-090-079-081-092-091-029-104-098-094-503-044- 046-045-502-501-103-051830- SPECIAL WEATHER STATEMENT NATIONAL WEATHER SERVICE NEWPORT NC 1128 AM EDT SAT JUL 5 1997 ...SEVERE THUNDERSTORMS POSSIBLE ACROSS EASTERN NORTH CAROLINA TODAY... A VERY MOIST AND UNSTABLE AIRMASS ACROSS EASTERN NORTH CAROLINA WILL PRODUCE STRONG TO POSSIBLY SEVERE THUNDERSTORMS ACROSS THE REGION DURING THE AFTERNOON AND EARLY EVENING HOURS. THE PRIMARY THREATS WILL BE DAMAGING WIND GUSTS AND LARGE HAIL. THE THUNDERSTORMS WILL ALSO CONTAIN DEADLY LIGHTNING AND TORRENTIAL RAINS CAPABLE OF PRODUCING FLOODING OF LOW LYING AREAS. RESIDENTS OF EASTERN NORTH CAROLINA ARE ADVISED TO KEEP A CLOSE ON EYE ON THIS DEVELOPING WEATHER SITUATION AND BE PREPARED TO SEEK SHELTER INDOORS SHOULD THUNDERSTORMS ENSUE. ELARDO
The office that day
Everything else NWS Newport/Morehead City, NC issued on the same UTC day.
| Issued | Product | Office | Counties | Lasted |
|---|---|---|---|---|
| Jul 5, 12:55 PM EDT | Severe Thunderstorm Warning | MHX | Hyde, Tyrrell | 50 min |
| Jul 5, 4:32 PM EDT | Severe Thunderstorm Warning | MHX | Beaufort, Pamlico | 58 min |
| Jul 5, 5:10 PM EDT | Severe Thunderstorm Warning | MHX | Onslow | 35 min |
| Jul 5, 5:24 PM EDT | Severe Thunderstorm Warning | MHX | Washington | 36 min |
| Jul 5, 6:32 PM EDT | Severe Thunderstorm Warning | MHX | Craven | 28 min |
| Jul 5, 7:43 PM EDT | Severe Thunderstorm Warning | MHX | Greene, Lenoir | 32 min |
Nearby
Severe Thunderstorm Warnings in North Carolina, 1997Every severe thunderstorm warning in 1997
Sources
The product and its follow-ups from the Iowa Environmental Mesonet's archive of National Weather Service and Storm Prediction Center text; the sounding from the Mesonet's radiosonde archive; radar from the NEXRAD Level II archive.